Back to Ask the Diabetes Team Ask the Diabetes Team

From Virginia, USA:

I am 22, I've had diabetes for just over five years, and recently, while participating in a diabetes research study involving the use of IV glucose and insulin, I had a bad low electrolyte reaction (magnesium: 1.1; potassium: 3.4). I've had chronically low magnesium levels for a long time, but what makes me symptomatic (all over weakness, tachycardia, leg shaking and spasms) appears to be the dropping of the potassium, along with that low magnesium, according to the study physician. This makes sense to me since most of the time I feel fine.

In the past, I have had several occurrences of unexplained seizure-like episodes, vertigo and thirst along with excessive urination with perfectly normal blood sugars which seems to also be some of the symptoms of electrolyte problems. No one ever told me low electrolytes could cause all those problems or the importance of having normal electrolytes so I've been in ignorance for a quite awhile.

The study physician instructed me to take as large a dose as could be tolerated of both the magnesium and the potassium. He also told me to get blood levels rechecked at my regular doctors office and attempt to get them at to 2.0 and 4.0 respectively. I did this for the next week until it all caught up with me, and I couldn't tolerate either supplement for several days, so I cut it back to SlowMag and potassium twice daily.My magnesium and potassium were rechecked and were low.

It is now a month later, I've consumed more supplements and supplement rich foods then I ever recall having done so before, and my levels are still low. I take as much as my gastrointestinal tract will tolerate and things do not seem to be improving much in either regard. I get symptoms of low electrolytes about once per week. I know its that because my blood sugar tests normal, and it feels much like an insulin reaction. However, if I take double doses, they will go away by the next day.It isn't a constant like it was in the beginning so that much has improved.

How high does the blood sugar have to be for excess magnesium to be lost in the urine? Is potassium in the same manner when there are high blood sugars but not ketosis or DKA. I do not smoke, drink, or consume any other depleting drugs besides insulin, so I'm having a hard time believing this is all because of diabetes is in fair control. Could it be a renal transport problem? If it were, would the blood calcium levels test normal?


I think you are on to something here. The most likely scenario to have marked loss of potassium and magnesium would be a situation like DKA [diabetic ketoacidosis]. That doesn't sound like that is your problem. Rather, I am concerned you have a renal "leak." Your physician or a referring physician can evaluate potassium, magnesium, and calcium in your serum and urine and see if there is an inappropriate urinary loss of these electrolytes. When magnesium levels go low, they can also cause calcium levels to go low. Have yours been low? These studies need to be done to make sense of your problem.


Original posting 11 Oct 2003
Posted to Other Illnesses


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.